Warning issued over recent ‘paracetamol challenge’ sweeping social media

A WARNING has been issued over the dangers of a new ‘paracetamol challenge’.

Leyla Hannbeck, Head of Pharmacy Services at the National Pharmaceutical Association, issued a bulletin highlighting the recent social media interest around the craze.

The ‘paracetamol challenge’ is a social media dare which involves youngsters encouraging each other to take large amounts of paracetamol.

Pharmacy teams have been reminded to be vigilant for requests for paracetamol, particularly from young people, and community pharmacists are being encouraged to approach local schools to alert them to the dangers of taking excessive amounts of paracetamol.

Pharmacy protocols would normally ensure that customers are reminded to:

• Follow the dosage guidelines for paracetamol as recommended on the packaging

• Be aware of the dangers of taking paracetamol with other combinations of products also containing paracetamol (for example, cold and flu remedies).

Initial symptoms of paracetamol poisoning are nausea and vomiting.

Taking excessive amounts of paracetamol can result in liver damage which could potentially cause cerebral oedema, death, encephalopathy, haemorrhage or hypoglycaemia.

Even if symptoms are not present, anyone who has taken a suspected paracetamol overdose should be referred to hospital as a matter of urgency.

David Walsh, of Oldham, Tameside and Glossop Local Pharmaceutical Committee said: “Although purchases through pharmacies will attract this extra level of vigilance, it is perfectly possible for youngsters to purchase the product in non-pharmacy outlets where this level of scrutiny is absent.

“Parents should be wary of any unexplained paracetamol products in their children’s possession.”

 

Leave a Reply

Your email address will not be published. Required fields are marked *